Weight Gain: The Side-Effect of Medication & Mental Illness.

My mental health journey was more about losing weight, and then maintaining a healthy weight. I never thought my journey would lead me to have so many problems with my weight before I’m 30. But, here I am, at my highest weight of my life, and probably the happiest I’ve been in my life. I just got a gym membership to try and manage this weight, but there are factors that make it difficult to manage.

  1. Medication: Cravings
Medication is one of the most important tools for recovery, especially for mood disorders like depression and bipolar disorder. But, let’s face it: These meds can make us crave some things we shouldn’t eat. One of the medications that helped me the most also caused me to crave ice cream and soda the most. Every day, I would scrounge my money together if I had to to meet my cravings. When my boyfriend and I first started dating, I wanted to go out for ice cream every night. Since I have a history of emotional eating, I thought something was wrong. Then I learned a little more about the meds I was taking and realized it wasn’t just me.
2. Medication: General Weight Gain
I really started piling on the weight after I began seeing a psychiatrist for the first time. Before then, I had only seen a primary care physician who prescribed antidepressants. Those made me gain 10-20 pounds over the years, but not the 40-50 I packed on after see my psych for the first time. Don’t get me wrong, recovery really began then. I also learned that I was bipolar for the first time, instead of just depressed. I was introduced to new antidepressants, anti-psychotics, Xanax, and mood stabilizers. We tried different things to make me finally feel like I could survive my daily life. I had been through a lot of trauma and was suffering from mental health issues. But, now there are other problems to deal with: like how winded I get just from walking, and how difficult it is for my butt to fit on a carnival ride.
3. Depression, and the general lack of energy
I’m struggling now with this new gym membership. I don’t have the energy for it. But, on really bad days, it’s hard to have the energy to do anything. Rainy days are the worst for me. I have a back injury on top of it, so I have physical pain. This causes inactivity, and creates weight gain. I think people who can get out of bed at 5 a.m. and hit the gym are a special kind of magical and I kind of want to spit in their smoothies. Of course, I’m not a morning person either, and I get so mentally exhausted I could sleep over 10 hours easy.
4. Quick Fixes
Even without medication, we have these cravings. Cravings to feel better. But, it’s on top of our lack of energy, we want quick fixes. So a lot of this ties into not eating healthy. It’s much easier to grab fast food than to cook a healthy meal, or maybe it feels better to eat a gallon of ice cream because we are depressed. Whatever your kryptonite, those quick and easy fixes make us feel like crap in the end.
Weight gain is a side effect of so many things, including mental illness. It has its own side effects, though, and can feed our unhappiness. It’s best to be aware of these factors, so that you can do something about it. Get a gym membership. Establish a routine. Love yourself. Living with any illness isn’t easy.

12289551_1234598589889496_5714323285511883416_n

Jessica is a writer, blogger and teacher. She has a Bachelor’s Degree in Journalism from Southern Illinois University and manages the blog The Science of Genesis. She enjoys a good cup of coffee, a good book or movie, and good conversation. Still battling her own mental illness, she spends much of her time learning how to help herself and others. Jessica has an eating disorder, borderline personality disorder and bipolar disorder. She has also experienced trauma, including domestic violence. She seeks to live a happy, healthy life through treatment and striving every day.

You can follow Jessica on Facebook, Twitter and LinkedIn.

One thought on “Weight Gain: The Side-Effect of Medication & Mental Illness.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s